Almost everyone suffers from trouble sleeping at one time or another. Insomnia — defined as trouble falling asleep or staying asleep — isn't a single disorder itself, but rather a general symptom, like fever or pain.
Because insomnia is so common, you can walk into any drugstore and find a bewildering variety of over-the-counter sleep products. And people are buying them. One small survey of people ages 60 and over found that more than a quarter had taken nonprescription sleeping aids in the preceding year — and that one in 12 did so daily.
Despite the many brands, nearly all of them contain the antihistamine diphenhydramine as their primary active ingredient. Often the diphenhydramine is combined with a pain reliever, such as acetaminophen, ibuprofen, or naproxen. Brand names of these products include Tylenol PM, Motrin PM, and Aleve PM. Generic versions containing the same ingredients are cheaper.
Diphenhydramine makes most people drowsy and can help you fall asleep. But it can have side effects, such as making you too drowsy in the morning. Other side effects include dry mouth, upset stomach, blurry vision, and constipation. In older people, diphenhydramine can cause confusion. Some children who take diphenhydramine initially become overactive before they finally fall asleep.
To read more about ways to improve your sleep as well as the pros and cons of using prescription sleep aids, dietary supplements, herbal remedies, or mechanical devices, buy Improving Sleep, a Special Health Report from Harvard Medical School.
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.